Family and Caregiver Schizophrenia Discussion Forum

Loved one wants to come off prescribed benzodiazepines


#1

My loved one has refractory schizophrenia that only partially responds to the antipsychotic clozapine.
He does not have the patience to slowly taper down off his prescribed Klonopin.
Research of the Ashton method recommends minute tapers that take months or years.
He is tired of having inter-dose withdrawals, cognition and memory problems.
He has gone cold turkey off of a benzo medication in the past and became catatonic and psychotic.
He continues to hear command hallucinations and has a lot of anxiety and OCD rituals already.

I agreed to take him to an acute mental hospital where his psychiatrist and the staff can oversee his detox.
I am sure his psychiatrist would love to get his patient off the scheduled benzo but I am not sure he or the staff will know how to handle the outcome.

I am very fearful what he will be like when he comes out of there with what most likely will be a fast withdrawal.

My son was hoping they would give him Flumazenil that we researched but I doubt they will do that.
Flumazenil attaches tightly to the benzodiazepine receptors. It is called a “partial agonist” and a “partial antagonist”. This means that the Flumazenil goes to the GABA receptors and binds so tightly to them that it actually displaces or pushes away any other benzodiazepines that the patient was taking. It then also very lightly turns on the switch so it provides some relief of withdrawal symptoms. It seems to stabilize the receptors so that patients feel comfortable and have less withdrawal symptoms. Interestingly, some clinicians believe that the Flumazenil actually re-sets the GABA receptors, back to a normal state, so that after the therapy is completed, most patients seem to lose their desire for any benzodiazepines. They also seem to lose a lot of their anxiety and panic symptoms.

I think my son suffers from what they call Kindling.
Kindling, as a result of substance withdrawal, refers to the neurological condition that occurs with repeated withdrawals from sedative-hypnotic drugs like benzodiazepines. With each withdrawal, individuals are at a higher risk for experiencing more severe withdrawal symptoms—up to and including seizures, psychosis and/or death.
It is as if the nervous system has a “memory” of the withdrawal(s) and/or damage from a substance like benzodiazepines. Even when someone with a history of withdrawal(s) and/or damage seemingly recovers from the initial withdrawal(s) and/or damage, this “memory” of prior withdrawal(s) and/or damage still remains “imprinted” within the nervous system and subsequent withdrawals and/or damage are worse because the nervous system “recalls” that it has been sensitized/damaged in prior withdrawal(s).

I did see a few sites where even though someone had a really rough few years, eventually they came out on the other side and their brain mostly healed from those nasty drugs with only a few PAWS ( Post Acute Withdrawal Syndrome) protracted issues remained.

Any experience or thoughts on benzo detox for your loved one?


#2

I’m sorry that your son is suffering and that you are concerned as to his withdrawal. I have no experience in anything like that as my daughter has never medicated for long. I hope you find some answers.